advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hudson, Florida, USA:

My daughter was diagnosed in May 2003 with type 1 diabetes. She is currently 27 months old. She is currently taking very low doses of NPH only twice a day, five units in the morning and two units at dinner. So far, this has worked well for her and her HBA1cs have all been under eight. Like most toddlers, she is not a great eater all the time, so I have to make up her carbohydrate count with anything I can get her to eat at times. I know she is in the honeymoon period. The problem is that she sometimes goes low during the night, usually between 60-80 mg/dl [3.3-4.4 mmol/L], then wakes up around 200-250 mg/dl [11.1-13.9 mmol/L]. Also, she will be fine at bedtime, during the night and still wake up over 200. For example, last night she went to bed at 8:00 with a blood glucose of 99 mg/dl [5.6 mmol/L]. I checked her at 2:00 a.m. and she was 189 mg/dl [10.0 mmol/L], and then, at 7:30 a.m., she was 239 mg/dl {13.3 mmol/L]. I know she could be experencing the Dawn Phenomenon, but I really do not understand much about that. I have asked her endocrinologist and they didn't seem to really have an answer either. She doesn't do this every day. Most days she wakes up within her target range. This has me very frustrated. Can you give me any clarification or suggestions?

Answer:

Here are some suggestions:

  1. Don't fret about it. Her HbA1c's have been good. This doesn't happen all the time and her lows are not too low.

  2. Talk with your diabetes team about possibly changing her evening dose from NPH to an insulin that lasts a little bit longer such as Lente or possibly even UltraLente.

  3. You did not indicate when she gets the evening dose of NPH, but I am presuming it is at dinnertime, early evening. You may wish to talk to your diabetes team about delaying the dose closer to YOUR bedtime -- 9-10 p.m. The later dose means a later peak and, thus, may work for her individual needs.

DS

DTQ-20040213085122
Original posting 19 Feb 2004
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.